Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Brownsville, TX

August 27, 2008Cameron County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 27, 2008, 3:13 PM CDT for Cameron County, Texas. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2008, 3:13 PM CDT (20:13 UTC)
Expired
Aug 27, 2008, 4:45 PM CDT
In force
92 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 50 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:17 PM CDTFLASH FLOODLa Feria, TXCHIEF OF LA FERIA POLICE DEPARTMENT REPORTS ONE FOOT TO ONE AND A HALF FEET OF FLOODWATER ON CANAL STREET IN LA FERIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3477 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3477 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 272013
FFWBRO
TXC061-272145-
/O.NEW.KBRO.FF.W.0023.080827T2013Z-080827T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
313 PM CDT WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  LA FERIA.


* UNTIL 445 PM CDT

* AT 307 PM CDT...THE LA FERIA POLICE DEPARTMENT REPORTED ONE FOOT 
  TO ONE AND A HALF FEET OF FLOODWATER ON CANAL STREET FROM 
  DISSIPATING THUNDERSTORMS OVER THE WARNED AREA.

* THE THUNDERSTORM WITH TORRENTIAL RAIN WILL BE NEAR...
  LA FERIA.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF LOW LYING AREAS AND
INTERSECTIONS. POOR DRAINAGE AREAS ARE MOST AT RISK. DO NOT DRIVE
THROUGH FLOODED ROADS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2621 9787 2621 9778 2611 9778 2611 9786

$$

TOMASELLI
1 follow-up statement
000 
WGUS74 KBRO 272051
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
351 PM CDT WED AUG 27 2008

TXC061-272145-
/O.CON.KBRO.FF.W.0023.000000T0000Z-080827T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMERON-
351 PM CDT WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN CAMERON COUNTY
UNTIL 445 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  LA FERIA.

AT 348 PM CDT...THE LA FERIA POLICE DEPARTMENT REPORTED THAT ONE FOOT
TO ONE AND A HALF FEET OF FLOODWATER REMAINS ON CANAL STREET BETWEEN
1ST AND 4TH STREET. 

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF LOW LYING AREAS AND
INTERSECTIONS. POOR DRAINAGE AREAS ARE MOST AT RISK. DO NOT DRIVE
THROUGH FLOODED ROADS

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2621 9787 2621 9778 2611 9778 2611 9786

$$

TOMASELLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:01 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 27, 2:01 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
201 PM CDT WED AUG 27 2008

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE A CONSIDERABLE
AMOUNT OF CONVECTION ACROSS THE NORTHERN AND CENTRAL PORTIONS OF
THE CWA THIS AFTERNOON. THIS TREND OF SHOWERS AND THUNDERSTORMS
DEVELOPING DURING THE LATE MORNING INTO THE EARLY AFTERNOON HOURS
LOOKS TO PERSIST THE NEXT COUPLE OF DAYS AS LOW TO MID LEVEL
MOISTURE IS EXPECTED TO REMAIN HIGH ACROSS THE LOWER RIO GRANDE
VALLEY. WILL KEEP A GOOD CHANCE OF RAIN IN THE FORECAST THROUGH AT
LEAST SATURDAY FOR NOW. THE QUESTION IS WHAT INFLUENCE GUSTAV WILL
HAVE ACROSS THE WESTERN GULF OF MEXICO THE REST OF THE WEEKEND
INTO EARLY NEXT WEEK. BASED ON THE LATEST FORECAST TRACK FROM THE
NATIONAL HURRICANE CENTER...TROPICAL STORM GUSTAV IS EXPECTED TO
MOVE INTO THE CENTRAL GULF OF MEXICO SOMETIME SUNDAY AND WITH
INTENSIFICATION EXPECTED...WE WILL LIKELY SEE AN INCREASE IN
SUBSIDENCE ACROSS THE WESTERN GULF OF MEXICO AS A RESULT. WITH LOW
TO MID LEVEL MOISTURE DECREASING ACROSS DEEP SOUTH TX SUNDAY INTO
MONDAY...WILL KEEP A SLIGHT CHANCE OF RAIN THROUGH THE REST OF THE
LABOR DAY WEEKEND THROUGH THE REST OF THE FORECAST PERIOD.
&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
PROVIDE MVFR TO IFR CONDITIONS THIS AFTERNOON AND EARLY EVENING
ACROSS MOST OF DEEP SOUTH TEXAS. OUTSIDE OF THE CONVECTION
GENERAL VFR CONDITIONS ARE FORECAST TO PREVAIL. VFR SHOULD PREVAIL
OVERNIGHT MOST LOCATIONS OVERNIGHT AS THE CONVECTION WANES. TEMPO
MVFR VSBYS ARE EXPECTED TO REFORM OVERNIGHT AS FOG DEVELOPS DUE TO
THE DAY TIME RAIN AND PARTLY CLOUDY CONDITIONS.
&&

.MARINE...VERY FAVORABLE MARINE CONDITIONS TO PREVAIL THROUGH AT
LEAST THE FIRST HALF OF THE HOLIDAY WEEKEND AS THE PRESSURE GRADIENT
CONTINUES TO BE WEAK ACROSS THE WESTERN GULF OF MEXICO.
HOWEVER...INLAND HEATING MAY PRODUCE SOME STRONGER AFTERNOON WINDS
OVER THE LAGUNA. SITES ACROSS THE LAGUNA MADRE FROM PORT ISABEL TO
BAFFIN BAY REPORTING SOUTHEAST WINDS 10 TO 18 KNOTS EARLY THIS
AFTERNOON. BUOY020 WAS REPORTING A SE WIND OF AROUND 10 KNOTS WITH
SEAS BETWEEN 1 AND 1.5 FEET. AN INCREASE IN A LONG PERIOD SWELL BY
LABOR DAY AND BEYOND CONTINUES TO BE HIGHLY DEPENDANT ON THE FUTURE
TRACK AND INTENSITY OF TROPICAL STORM GUSTAV LOCATED OVER SW HAITI.
MARINERS AND RESIDENTS ALONG THE LOWER TX COASTLINE SHOULD PAY VERY
CLOSE ATTENTION TO THE LATEST FORECAST AND STATEMENTS FROM NHC
CONCERNING GUSTAV.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  89  79  89 /  20  40  20  50
BROWNSVILLE          79  91  78  91 /  20  50  20  50
HARLINGEN            78  91  78  91 /  20  50  20  50
MCALLEN              78  91  77  91 /  20  50  20  40
RIO GRANDE CITY      76  91  76  91 /  30  50  20  60
SOUTH PADRE ISLAND   81  87  80  87 /  20  40  20  50
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
AVIATION/MARINE...59
MESO/FXC...MARTINEZ
Hazardous weather outlook, Aug 27, 5:40 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
540 AM CDT WED AUG 27 2008

TXZ248>257-281100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
540 AM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS COULD CAUSE LOCALLY HEAVY RAIN
AND SOME MINOR LOCALIZED FLOODING AROUND DEEP SOUTH TEXAS THIS
AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE THREAT OF ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO NEXT WEEK DUE TO
LINGERING DEEP TROPICAL MOISTURE INTERACTING WITH DAYTIME HEATING.
ANY SHOWER AND THUNDERSTORM ACTIVITY THAT DEVELOPS THROUGH EARLY
NEXT WEEK WILL HAVE THE POTENTIAL FOR PRODUCING LOCALLY HEAVY
RAINFALL AND SOME LOCALIZED MINOR FLOODING. TROPICAL STORM GUSTAV...
CURRENTLY OVER SOUTHWESTERN HAITI...IS EXPECTED TO MOVE INTO THE
SOUTHEASTERN GULF OF MEXICO LATE SATURDAY OR EARLY SUNDAY.
RESIDENTS OF DEEP SOUTH TEXAS WILL NEED TO PAY CLOSE ATTENTION TO
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL HURRICANE
CENTER CONCERNING THE MOVEMENT OF GUSTAV.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SPEECE

In the hours before

Special weather statement, Aug 27, 2:00 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 PM CDT WED AUG 27 2008

TXZ250-251-272000-
BROOKS-KENEDY-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA
200 PM CDT WED AUG 27 2008

...STRONG THUNDERSTORM AFFECTING KENEDY AND BROOKS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A STRONG THUNDERSTORM LOCATED WEST OF ARMSTRONG ALONG THE KENEDY
AND BROOKS COUNTY LINE.

FREQUENT LIGHTNING AND WIND GUSTS OF 40 TO 50 MILES PER HOUR CAN
BE EXPECTED WITH THIS THUNDERSTORM AS IT MOVES TO THE NORTH AT
AROUND 12 MILES PER HOUR.

TOMASELLI
Special weather statement, Aug 27, 2:20 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
220 PM CDT WED AUG 27 2008

TXZ253-255-272030-
HIDALGO-INLAND CAMERON-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO...BROWNSVILLE...HARLINGEN
220 PM CDT WED AUG 27 2008

...STRONG THUNDERSTORM AFFECTING HIDALGO AND CAMERON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A STRONG THUNDERSTORM LOCATED ALONG THE HIDALGO AND CAMERON COUNTY
LINE.

FREQUENT LIGHTNING...WIND GUSTS OF 40 TO 50 MILES PER HOUR...AND
LOCALLY HEAVY RAINFALL WILL AFFECT LA VILLA...ELSA...SANTA ROSA...
AND LA FERIA AS THE THUNDERSTORM MOVES TO THE NORTH AT AROUND 12
MILES PER HOUR.

RESIDENTS SHOULD REMAIN INDOORS UNTIL THIS THUNDERSTORM PASSES...
AND MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION ALONG EXPRESSWAY 83
AND HIGHWAY 107.

TOMASELLI
Local storm report, Aug 27, 2:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
258 PM CDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      LA FERIA                26.16N 97.82W
08/27/2008                   CAMERON            TX   LAW ENFORCEMENT

            LA FERIA CHIEF OF POLICE REPORTS CANAL STREET AND 6TH
            THROUGH 9TH STREET FLOODED UP TO STREET CURB FROM HEAVY
            RAINFALL.

&&

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:28 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy92 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.